Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 129, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 10, 2019, 11:42 PM EDT for Cass County, Saint Joseph County, Michigan; Elkhart County, LaGrange County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2019, 11:42 PM EDT (03:42 UTC)
- Expired
- Jul 11, 2019, 12:14 AM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, LaGrange County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:48 PM EDT | TSTM WND DMG | 1 Ese Elkhart, IN | LARGE TREE LIMBS AND POWER LINES DOWN ON GOSHEN AVE SOUTH OF THE INTERSECTION OF GOSHEN AVE AND TOLEDO ROAD. POWER IS OUT IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
201
WUUS53 KIWX 110342
SVRIWX
INC039-087-MIC027-149-110430-
/O.NEW.KIWX.SV.W.0129.190711T0342Z-190711T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1142 PM EDT Wed Jul 10 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Elkhart County in north central Indiana...
Northwestern Lagrange County in northeastern Indiana...
Southeastern Cass County in southwestern Michigan...
Southwestern St. Joseph County in southwestern Michigan...
* Until 1230 AM EDT.
* At 1142 PM EDT, a severe thunderstorm was located over Elkhart,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Constantine,
Bristol, White Pigeon, Union, Mottville, Shipshewana, Jimtown and
Emma.
This includes Interstate 80 in Indiana between mile markers 88 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4160 8603 4174 8605 4188 8562 4159 8553
TIME...MOT...LOC 0342Z 256DEG 23KT 4168 8595
HAIL...1.00IN
WIND...60MPH
$$
CM2 follow-up statements
034 WWUS53 KIWX 110401 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 1201 AM EDT Thu Jul 11 2019 INC039-087-MIC027-149-110430- /O.CON.KIWX.SV.W.0129.000000T0000Z-190711T0430Z/ Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI- 1201 AM EDT Thu Jul 11 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR NORTHEASTERN ELKHART...NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES... At 1200 AM EDT, a severe thunderstorm was located over Bristol, or near Dunlap, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elkhart, Goshen, Dunlap, Middlebury, Constantine, Bristol, White Pigeon, Union, Mottville, Shipshewana and Emma. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4162 8592 4178 8594 4188 8562 4159 8553 TIME...MOT...LOC 0400Z 253DEG 19KT 4171 8584 HAIL...<.75IN WIND...60MPH $$ CM
375
WWUS53 KIWX 110414
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1214 AM EDT Thu Jul 11 2019
INC039-087-MIC027-149-110424-
/O.CAN.KIWX.SV.W.0129.000000T0000Z-190711T0430Z/
Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI-
1214 AM EDT Thu Jul 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART...
NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds up to
40 mph are still possible with this thunderstorm.
LAT...LON 4162 8592 4178 8594 4188 8562 4159 8553
TIME...MOT...LOC 0413Z 256DEG 23KT 4173 8572
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:04 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 10, 8:04 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
804 PM EDT Wed Jul 10 2019
.SYNOPSIS...
Issued at 800 PM EDT Wed Jul 10 2019
Hot and humid conditions will prevail into this evening with a
chance for a shower or storm in some locations. Cooler and less
humid air arrives for Thursday with another small chance for a
shower from late morning into the mid afternoon period. Look for
the heat and humidity to return Saturday into next week.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 319 PM EDT Wed Jul 10 2019
Unstable, but capped environment in place across the area with
SBCAPE values in the 2500-3500 J/KG range. Cu have popped across
the region but remain shallow given the capping and lingering
subsidence behind this mornings wave. Challenge remain on
coverage/placement/intensity of convection into this evening with
the picture really no clearer. Multiple subtle possible triggers
(lake breeze far NW, remnant weak convergence in far SE, pre-
frontal trough working east through IL. Also possible that nothing
is able to develop until upper wave draws closer and just grazes
the area this evening. All these factors warrant no more than slgt
chc to chc pops until clearer signals appear. Main threat with
anything that forms will be heavy rain and maybe locally gusty
winds with little shear existing at this point to organize
anything. Boundary interactions and arrival of trough this evening
may increase shear locally. Hot and muggy conditions will linger
into this evening with heat indices in some areas flirting with
100 for an hour or 2 and plenty of mid to upper 90s elsewhere.
Pre frontal trough will bring somewhat less humid air to the area,
but still leave plenty of moisture around for the day Thursday as
another disturbance and more pronounced front arrive late morning
into the afternoon. After collaboration, have expanded slgt chc
pops further N and W to account for at least some limited
potential for a shower (rumble of thunder?).
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 319 PM EDT Wed Jul 10 2019
High pressure will settle into the region and provide a mainly dry
period. Temperatures will slowly warm starting Saturday back well
into the 80s with near/above 90 degree temps still likely into
next week along with return to at least some humidity. Can't rule
out a few chances for a shower or storm next week as weak
disturbances ride the edge of the upper level ridge. Will also
need to watch how tropical system in the Gulf evolves and possible
impacts towards middle of next week.
319
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 752 PM EDT Wed Jul 10 2019
Isolated storms firing in moderately unstable airmass in
prefrontal trof over southwest Lower Michigan into northwest
Indiana. With onset of diurnal cooling expect this activity to
remain limited and cover KSBN with VCTS for next couple hours.
Higher instability and outflow boundary lifting northeast towards
KFWA with southwest extension suggests a bit longer 3 hour VCTS
mention. Further stabilization should limit convection overnight.
Also some minor concern for isolated/shallow shower activity
midday Thursday with steep surface lapse rates amid moderately
strong low/mid level cyclonic flow in post frontal airmass. Will
not mention at this time given low prob4ability.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Thursday morning through late
Thursday night for INZ003.
MI...Beach Hazards Statement from Thursday morning through late
Thursday night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 10 AM Thursday to 5 AM EDT Friday for
LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 10, 3:55 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 355 PM EDT Wed Jul 10 2019 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-112000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 355 PM EDT Wed Jul 10 2019 /255 PM CDT Wed Jul 10 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will remain possible into this evening. A few strong to severe storms may be possible but confidence remains low. Heat indices will be in the mid to upper 90s into early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-112000- La Porte-Berrien- 355 PM EDT Wed Jul 10 2019 /255 PM CDT Wed Jul 10 2019/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. A chance for a thunderstorm exists into this evening. Gusty winds will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is a high risk of swimming hazards, including breaking waves and currents, on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-112000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 355 PM EDT Wed Jul 10 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible into this evening, which may produce locally higher winds and waves. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 10, 10:08 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1008 PM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 3 ENE OTTAWA 41.04N 83.98W
07/10/2019 M62 MPH PUTNAM OH ASOS
&&
CRLocal storm report, Jul 10, 10:18 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG LIMA 40.74N 84.11W
07/10/2019 ALLEN OH EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
LIMA. 10 TO 12 INCH TREE LIMBS DOWN IN AN
AREA BETWEEN CABLE RD, MARKET ST, METCALF ST
AND SPENCERVILLE RD. TIME ESTIMATED BY
RADAR.
&&
CRLocal storm report, Jul 10, 10:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1024 PM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HEAVY RAIN 1 N OTTAWA 41.04N 84.04W
07/10/2019 M2.25 INCH PUTNAM OH PUBLIC
RAINFALL FELL BETWEEN 7:06 PM AND 8:36 PM AS
ESTIMATED BY RADAR.
&&
CRLocal storm report, Jul 10, 10:25 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 PM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HEAVY RAIN KALIDA 40.99N 84.20W
07/10/2019 E4.00 INCH PUTNAM OH PUBLIC
TOTAL FELL IN A LITTLE OVER A 1 HOURS TIME.
&&
CRLocal storm report, Jul 10, 10:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1032 PM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 SW NILES 41.83N 86.26W
07/10/2019 BERRIEN MI BROADCAST MEDIA
TREE DOWN IN THE ROAD. WINDS ESTIMATED
BETWEEN 50 AND 60 MPH. TIME ESTIMATED BY
RADAR.
0840 PM TSTM WND DMG LIMA 40.74N 84.11W
07/10/2019 ALLEN OH EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
LIMA. 10 TO 12 INCH TREE LIMBS DOWN IN AN
AREA BETWEEN CABLE RD, MARKET ST, METCALF ST
AND SPENCERVILLE RD. TIME ESTIMATED BY
RADAR.
0839 PM TSTM WND DMG 4 NW CHAIN-O-LAKES 41.76N 86.43W
07/10/2019 ST. JOSEPH IN TRAINED SPOTTER
LARGE TREE LIMB DOWN IN THE ROAD.
0836 PM HEAVY RAIN 1 N OTTAWA 41.04N 84.04W
07/10/2019 M2.25 INCH PUTNAM OH PUBLIC
RAINFALL FELL BETWEEN 7:06 PM AND 8:36 PM AS
ESTIMATED BY RADAR.
0830 PM TSTM WND DMG NILES 41.83N 86.25W
07/10/2019 BERRIEN MI BROADCAST MEDIA
MULTIPLE REPORTS OF TREES DOWN IN NILES.
TIME ESTIMATED BY RADAR.
0820 PM TSTM WND DMG MONTICELLO 40.70N 84.43W
07/10/2019 VAN WERT OH EMERGENCY MNGR
EDITED REPORT OF DAMAGE. MOST OF THE DAMAGE
IS ALONG RT 117. 4-50 FT TREES WERE KNOCKED
DOWN. A FEW 10 TO 12 INCH LIMBS WERE ALSO
KNOCKED DOWN IN THIS AREA. TIME ESTIMATED BY
RADAR.
0820 PM HEAVY RAIN KALIDA 40.99N 84.20W
07/10/2019 E4.00 INCH PUTNAM OH PUBLIC
TOTAL FELL IN A LITTLE OVER A 1 HOURS TIME.
0738 PM TSTM WND GST 3 NNW RIMER 40.92N 84.24W
07/10/2019 E50 MPH PUTNAM OH TRAINED SPOTTER
SPOTTER ESTIMATED 45 TO 50 MPH GUSTS.
0717 PM TSTM WND GST 3 ENE OTTAWA 41.04N 83.98W
07/10/2019 M62 MPH PUTNAM OH ASOS
0715 PM TSTM WND GST KALIDA 40.98N 84.20W
07/10/2019 M38 MPH PUTNAM OH MESONET
MESONET STATION DW3681 KALIDA.
0530 PM HAIL DUNKIRK 40.37N 85.21W
07/10/2019 M0.25 INCH JAY IN TRAINED SPOTTER
&&Special weather statement, Jul 10, 11:38 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1138 PM EDT Wed Jul 10 2019
INZ005-MIZ078-079-110415-
Elkhart-St. Joseph-Cass-
1138 PM EDT Wed Jul 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELKHART...SOUTHEASTERN
CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES...
At 1138 PM EDT, a strong thunderstorm was located over Elkhart,
moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, Union,
Mottville and Jimtown.
This includes Interstate 80 in Indiana between mile markers 88 and
106.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4188 8575 4160 8565 4159 8566 4157 8604
4164 8606 4176 8606
TIME...MOT...LOC 0338Z 256DEG 23KT 4168 8598
HAIL...0.25
WIND...50MPH
CMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:06 PM EDT | Special Weather Statement | IWX | Berrien | 39 min |
| Jul 10, 8:19 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 41 min |
| Jul 10, 8:39 PM EDT | Special Weather Statement | IWX | Cass | 51 min |
| Jul 10, 9:20 PM EDT | Special Weather Statement | IWX | Saint Joseph | 40 min |
| Jul 11, 12:49 AM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
| Jul 10, 8:42 PM EDT | Areal Flood Advisory | IWX | Blackford, Grant | 3 hr |
| Jul 10, 11:38 PM EDT | Special Weather Statement | IWX | Elkhart | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.